Alert archive / Missouri / Wind Advisories in 2009

Wind Advisory 6, NWS Kansas City, MO

October 2, 200916 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Oct 2, 2009, 4:02 AM CDT for 16 counties in Missouri; 5 counties in Kansas. It took effect at Oct 2, 2009, 10:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2009, 4:02 AM CDT (09:02 UTC)
In effect from
Oct 2, 2009, 10:00 AM CDT
Expired
Oct 2, 2009, 3:02 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
All 21 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Jackson County, MO, Nodaway County, MO, Platte County, MO, Ray County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-158 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KEAX 020902
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 AM CDT FRI OCT 2 2009

...STRONG WINDS TO AFFECT NORTHWEST MISSOURI AND NORTHEAST KANSAS
TODAY...

.A VERY STRONG LOW PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL
SPREAD STRONG WINDS TO NORTHWEST MISSOURI TODAY. WINDS OF AROUND 30
MPH WITH GUSTS OF 40 TO 45 MPH ARE POSSIBLE FROM LATE THIS MORNING
THROUGH LATE THIS AFTERNOON.

KSZ025-102>105-MOZ001>005-011>014-020>022-028>030-037-030000-
/O.NEW.KEAX.WI.Y.0006.091002T1500Z-091003T0000Z/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-DE KALB-DAVIESS-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...
ST. JOSEPH...PLATTSBURG...KINGSTON...HAMILTON...POLO...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...KANSAS CITY...INDEPENDENCE
402 AM CDT FRI OCT 2 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

NORTHWESTERLY WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS OF 
40 TO 45 MPH BY LATE THIS MORNING. THIS WILL CREATE A CROSSWIND ALONG
NORTH SOUTH ORIENTED ROADS AND INTERSTATES WHICH WILL MAKE TRAVEL
DIFFICULT. WINDS WILL TAPER OFF LATE THIS AFTERNOON AS THE SURFACE
LOW MOVES FURTHER AWAY FROM THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$

CDB
2 follow-up statements
000 
WWUS73 KEAX 021524
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 AM CDT FRI OCT 2 2009

...STRONG WINDS TO AFFECT NORTHWEST MISSOURI AND NORTHEAST KANSAS
TODAY...

.A VERY STRONG LOW PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL
SPREAD STRONG WINDS TO NORTHWEST MISSOURI TODAY. WINDS OF AROUND
30 MPH WITH GUSTS OF 40 TO 45 MPH ARE POSSIBLE FROM LATE THIS
MORNING THROUGH LATE THIS AFTERNOON.

KSZ025-102>105-MOZ001>005-011>014-020>022-028>030-037-030000-
/O.CON.KEAX.WI.Y.0006.000000T0000Z-091003T0000Z/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-DE KALB-DAVIESS-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...
ST. JOSEPH...PLATTSBURG...KINGSTON...HAMILTON...POLO...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...KANSAS CITY...INDEPENDENCE
1024 AM CDT FRI OCT 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWESTERLY WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS OF
40 TO 45 MPH BY LATE THIS MORNING. THIS WILL CREATE A CROSSWIND
ALONG NORTH SOUTH ORIENTED ROADS AND INTERSTATES WHICH WILL MAKE
TRAVEL DIFFICULT. WINDS WILL TAPER OFF LATE THIS AFTERNOON AS THE
SURFACE LOW MOVES FURTHER AWAY FROM THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$

DB
000 
WWUS73 KEAX 022002
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
302 PM CDT FRI OCT 2 2009


KSZ025-102>105-MOZ001>005-011>014-020>022-028>030-037-022115-
/O.CAN.KEAX.WI.Y.0006.000000T0000Z-091003T0000Z/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-DE KALB-DAVIESS-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...
ST. JOSEPH...PLATTSBURG...KINGSTON...HAMILTON...POLO...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...KANSAS CITY...INDEPENDENCE
302 PM CDT FRI OCT 2 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS CANCELLED THE
WIND ADVISORY. 

ALTHOUGH THE WIND ADVISORY HAS BEEN CANCELLED...WINDS WILL CONTINUE
FROM THE WEST NORTHWEST AT 20 TO 25 MPH WITH GUSTS AROUND 35 MPH
UNTIL SUNSET. AFTER SUNSET...THE WINDS WILL DIMINISH TO 10 TO 20 MPH.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Oct 2, 3:38 AM CDT, 24 minutes earlier.

Area forecast discussion, Oct 2, 3:38 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CDT FRI OCT 2 2009

.DISCUSSION...

MAIN FORECAST CHALLENGE DEALS WITH STRONG CYCLONE TO THE NORTH OF THE
AREA AND ITS POTENTIAL TO SPREAD STRONG WINDS ACROSS PARTS OF THE
AREA AS WELL AS WRAP AROUND SHOWERS IN NORTHERN MISSOURI.

SYNOPSIS:
A STRONG CYCLONE WAS SPINNING OVER THE UPPER MIDWEST WITH ITS
DEEP SURFACE LOW OVER SOUTHERN MINNESOTA. THE PRESSURE GRADIENT EASES
ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA. AREA PROFILERS SHOW VERY
STRONG WINDS ALOFT COMING DOWN THE BACKSIDE OF THE CYCLONE. AT 850MB
50 TO 70 KTS WERE INDICATED...WHICH IS A BIT MORE THAN MODELS WOULD
LEAD ONE TO BELIEVE. AN EMBEDDED WAVE...NOTED ON WATER VAPOR AND IR
IMAGERY WAS ALSO MOVING ALONG THE BACKSIDE OF THE MAIN VORTEX.

TODAY AND TONIGHT:
BOTH THE NAM AND THE GFS SHOW THE ABOVE MENTIONED EMBEDDED WAVE
COMING DOWN THE BACK SIDE OF THE UPPER LOW. BOTH MODELS MOVE THE PV
ANOMALY THROUGH THE AREA FROM LATE THIS MORNING TO EARLY THIS
AFTERNOON. FORECAST SOUNDING FROM THE NORTHWESTERN PORTIONS OF THE
FORECAST AREA SHOW VERY STEEP LAPSE RATES TO NEARLY 800MB. WITH THE
EMBEDDED SHORTWAVE ROTATING THROUGH AND WITH VERY STRONG WINDS ALOFT
BELIEVE THAT THE DOWNWARD MOMENTUM BEHIND THE WAVE WILL BE ENOUGH TO
MIX THOSE STRONGER WINDS DOWN TO THE SURFACE. WHILE THE PRESSURE
GRADIENT SEEMS MARGINAL FOR WIND ADVISORY CRITERIA BELIEVE THAT WE
WILL LIKELY STILL SEE SUSTAINED WINDS AOA 25-26 KTS ALONG AND WEST OF
I-35. AND WITH 40 TO 50 KTS ALOFT GUSTS AOA 35KTS ARE LIKELY. SO WILL
GO AHEAD WITH A WIND ADVISORY FOR THAT AREA WHICH WILL INCLUDE THE
METRO AREA. THE ONE CAVEAT IS THAT CLOUD COVER WILL BE THICKER
FURTHER NORTH...WHICH MAY INHIBIT MIXING. DESPITE THIS CLOUD
COVER...DRY ADIABATIC LAPSE RATES ARE FORECAST BELOW THE CLOUDS WITH
STRONG MOMENTUM TRANSFER. WHILE IT APPEARS MARGINAL AT THIS TIME...IT
IS GOING TO BE VERY WIND AND WINDS WILL BE BLOWING PERPENDICULAR TO
I-35 WHICH WILL MAKE TRAVEL DIFFICULT. ALSO...A FEW WRAP AROUND
SHOWERS ARE POSSIBLE ACROSS NORTHERN MISSOURI AS THE WAVE MOVES
THROUGH. HIGHS SHOULD VARY SIGNIFICANTLY FROM NORTH TO SOUTH TODAY.
WITH CLOUD COVER...SHOWER ACTIVITY AND COLD AIR ALOFT ACROSS THE
NORTHERN TIER COUNTIES...HIGHS LIKELY WONT MAKE IT OUT OF THE 50S.
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA CLOUD COVER SHOULD BE
MUCH LESS SO A WARM UP INTO THE 60S IS EXPECTED. WITH DRY AIR MOVING
INTO THE AREA FROM THE WEST AND WITH FEW CLOUDS EXPECTED SOUTH OF THE
METRO BY SATURDAY MORNING LOWS SHOULD FALL INTO THE LOWER 40S. IF
WINDS SLACKEN MORE THAN ANTICIPATED LOWS IN THE 30S CAN NOT BE RULED
OUT.

SATURDAY AND SUNDAY:
THE UPPER LOW SHOULD MOVE WELL EAST OF THE AREA BY SATURDAY AFTERNOON
WITH WESTERLY/NORTHWESTERLY WINDS EXPECTED TO KEEP THINGS COOLER THAN
NORMAL. SO WHILE IT SHOULD BE DRY TEMPERATURES WILL STRUGGLE TO MAKE
IT INTO THE 60S FOR MOST AREAS AND MIDDLE 60S FOR SOUTHWESTERN AREAS.
A WARM FRONT IS EXPECTED TO LIFT NORTHWARD THROUGH THE AREA LATE
SUNDAY. AS IT DOES IT WILL BRING WITH IT WARMER MORE MOIST AIR AND
CHANCE OF SHOWERS/THUNDERSTORMS.

CDB

&&

.AVIATION...
FOR THE 06Z TAFS...AS PER DISCUSSION ABOVE...EXPECT STRONG WINDS
PICKING UP ON FRIDAY MORNING. OTHERWISE...LOOKING FOR JUST VFR
CONDITIONS WITH DRIER AIR BELOW 800 MB WRAPPING INTO THE AREA AS
UPPER LOW SLOWLY SHIFTS FROM IOWA INTO SOUTHERN WISCONSIN THE NEXT
24 HOURS. EXPECT THE MAIN AREA FOR SHOWERS WILL STAY NORTH OF THE
TAF SITES...CLOSER TO THE UPPER LOW...ALTHOUGH WOULD NOT BE
SURPRISED TO SEE SOME VIRGA IN THE AFTERNOON NEAR THE TAF SITES AS A
THICKER BAND OF AC MOVES ACROSS THE REGION ASSOCIATED WITH A VORT
LOBE WRAPPING AROUND THE UPPER LOW. DRIER AIR BENEATH THIS AC DECK
SHOULD PRECLUDE MORE THAN SPRINKLES OR A BRIEF VFR SHOWER IN THE
AREA...SO WILL NOT MENTION AT THIS POINT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MOZ001>005-011>014-020>022-028>030-037.

KS...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR KSZ025-102>105.

&&
Hazardous weather outlook, Oct 1, 12:59 PM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT THU OCT 1 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL RAPIDLY PROGRESS THROUGH THE OUTLOOK AREA THIS
AFTERNOON...WITH A FEW THUNDERSTORMS LIKELY DEVELOPING ALONG AND
AHEAD OF THIS FRONT. DUE TO STORMS EARLIER TODAY...INSTABILITY ACROSS
THE OUTLOOK AREA IS VERY LIMITED...AND WILL LIMIT THE SEVERE
POTENTIAL. THERE IS A SLIGHT RISK THAT AN ISOLATED THUNDERSTORM COULD
REACH SEVERE CRITERIA THIS AFTERNOON...WITH MARGINALLY LARGE HAIL
AND DAMAGING WINDS...GENERALLY SOUTH AND EAST OF A MACON TO CLINTON
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL BECOME QUITE STRONG LATE FRIDAY MORNING AND AFTERNOON
ALONG AND NORTH OF THE MISSOURI RIVER...WITH SUSTAINED WINDS NEAR 25
MPH AND GUSTS APPROACHING 40 MPH.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY NIGHT
THROUGH TUESDAY...AS MOISTURE TRIES TO WORK BACK NORTH INTO THE AREA.
THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION APPEAR UNLIKELY TODAY...AND IS NOT ANTICIPATED
THROUGH THE WEEKEND.

21

Nearby

Wind Advisories in Missouri, 2009Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.